Hail, Denver
- When
- July 8, 2:36 PM MST
- Where
- Denver County, 4.36 mi SW of Denver
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -104.980
A strong thunderstorm produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced hail up to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 1:27 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 227 PM MDT Sat Jul 8 2017 .SHORT TERM...(This evening through Sunday) Issued at 227 PM MDT Sat Jul 8 2017 A few stronger storms starting to pop over the Front Range foothills. This area has the combination of heat and moisture and should have the most instability. The Denver area still looks marginal for sustaining convection, though we will likely have some convective outflows or struggling storms brushing across the city in the late afternoon. Further northeast the atmosphere is capped. West of the Front Range there is lots of weak convection with some lightning but not much rain. Current forecast looks on track with all this. Drying and subsidence moving in from the north this evening should produce better clearing than we have had the last few nights. Lowered temps on the plains slightly to account for this. For Sunday there will be several degrees of warming and a little drying. Low level moisture on the plains should mix out somewhat in the afternoon. Still some weak convection, but with CAPEs under 500 J/kg. Showers/storms may be limited to the mountains, we have some low PoPs nearby to account for some drift off the hills in the late afternoon, but it should be less than today. Forecast highs mainly in the mid to upper 90s on the plains look good. .LONG TERM...(Sunday night through Saturday) Issued at 227 PM MDT Sat Jul 8 2017 A few isolated storms may still exist Sunday evening, with light wind and gusty winds. The best chance will be over the eastern plains where a small theta-e ridge will be. Look for an even warmer day on Monday by a degree or two, as the upper ridge passes overhead. Maximum and minimum temperatures Sunday night through Monday night will be about 10 degrees above average. The eastern plains will likely see several 100+ readings while the high country has readings Convection will be similar to Sunday, with it favoring the higher terrain with a slight chance of a storm or two over the plains, but still with gusty winds and light rain the main impacts. On Tuesday and Wednesday, the upper ridge will move east of the area, allowing for moist southwesterly flow to spread into the area. Precipitable water values will be increasing into the .75 inches over the high terrain to 1.3 inches over the plains. Shower and storm coverage will increase area wide, including expected rainfall amounts. Locally heavy rainfall will be possible due to the PW values and light winds aloft. Temperatures will decrease some, back towards normal, mainly due to cloud cover. Upper ridge will begin to expand back west and north Thursday through Saturday, which should keep temperatures right around normal as flow aloft turns northwest. Will continue to see diurnal convection across the area with PW values coming back down slightly. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 227 PM MDT Sat Jul 8 2017 VFR through Sunday. Scattered thunderstorms are expected west and south of Denver through about 01z. A wind shift or two is likely across the city from these storms, with wind gusts to 25 knots. On Sunday only isolated storms are expected, with little or no impact expected to the Denver terminals. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Kriederman AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Sat Jul 8 2017 COZ030>051-091700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Sat Jul 8 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains this afternoon. A few of these will move onto the plains in the mid to late afternoon hours, mainly south of Interstate 70. Some of the stronger storms will produce wind gusts to 50 mph, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday will bring hot and mostly dry conditions to the area. Isolated afternoon thunderstorms over the mountains and foothills will be capable of producing gusty winds and light rain, and with a few possibly making over the plains. The weather pattern will shift starting Tuesday to allow for a gradual increase in shower and thunderstorm activity across the region through the end of the week. Mountain areas will see afternoon thunderstorms each day. By Thursday and Friday, the plains could also see scattered storms, some of which could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Kriederman
The Denver radar (KFTG), 39 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702107.